Illinois, 2016

Hail in Illinois, March 27, 2016

March 27, 2016 · NWS PAH · 4 events in 4 counties and zones

Thunderstorms increased in coverage and intensity during the afternoon hours ahead of an advancing cold front over southern Illinois and southeast Missouri. Large hail accompanied a couple of the storms due to unseasonably cold air aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms increased in coverage and intensity during the afternoon hours ahead of an advancing cold front over southern Illinois and southeast Missouri. Large hail accompanied a couple of the storms due to unseasonably cold air aloft. Wind profiles aloft favored cellular activity, including a couple of supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 27, 1:10 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 27, 1:10 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
210 PM CDT SUN MAR 27 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 121 PM CDT Sun Mar 27 2016

Cold front is analyzed with westerlies from STL to just west of
UNO. Visible imagery shows dense cloud mass just behind boundary
with radar indicating cold advection post frontal rain across cntl
MO. BINOVC in pre frontal environ over PAH FA, with peaking
afternoon temps in l-m70s and dew points ranging from u50s (west)
to lower 60s (east). The window for convection is short-lived,
from as little as 1-2 hours in our west, to as much as 3-4 hours
in our east. The front will make rapid eastward progression thru
the pm/early evening hours. It will encounter MUCapes supportive
of thunder potential, with temps aloft and steepened lapse rates
supportive of SLGT risk svr, mainly along/east of Lower Ohio River
valley region and across much of WKY. Thunder chances then drop
off markedly/shifting east after 00z and scour entirely after 03z
or 04z. Will continue close weather watch for pm svr potential,
with damaging winds/hail still primary hazards if a svr storm
occurs.

After fropa, pops eliminated and skies clear shortly thereafter
(mainly after midnight) tonight. We'll see some 30s dip into the
area tonight for lows, mainly across our western third/counties.
While patchy frost may be possible in the Ozarks or western fringe
counties, believe winds will hold light breeze for all but very
end of night (far west) and thus preclude necessity for frost
headline like further to our West.

Slightly cooler/drier air then works down the column for
tmrw/tmrw night. Tuesday is an airmass modifying/rebounding day,
though not as warm as today.

.LONG TERM...(Wednesday through Sunday Night)
Issued at 209 PM CDT Sun Mar 27 2016

The primary weather feature will occur within the first 24 hours
of the extended forecast period. The trough forecast to build into
the Pacific Northwest U.S. today will carve out a closed low
across the Western U.S. through Tuesday. As the western limb of
the slightly westward tilted north-south orient ridge moves east
of the area, the moisture plume from the Gulf of Mexico will
intersect with more favorable instability on Wednesday. This will
produce of a mix of showers and thunderstorms, as minor impulses
rotate around the eastern limb of the trough from northern Mexico
and northward from the Lower Mississippi Valley. The thunderstorm
activity should diminish following the passage of the front
(albeit weak) Wednesday night, as the upper low from the Western
U.S. shifts into the Middle Mississippi Valley and upper Midwest.

By Thursday, the flow of moisture is truncated as the broad upper
trough across the Midwest shears out along the southern edge.
This will limit the deep layer moisture, with the only
contribution from existing moisture advected around the trough
from the upper Midwest. Given the variability in both the speed
and location of the upper trough, there may be intermittent
injection of cold air advection shower (possibly isolated
thunderstorm) development from northwest to southeast across the
WFO PAH forecast area. For all intent and purposes, plan to keep
the area dry, as coverage will be sporadic at best Friday into
Saturday.

With the switch to northwest flow late Friday night through Sunday
night, we could see temperatures falling back into the 30s. we
could see frost potential and possibly a mild freeze potential
each night next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 121 PM CDT Sun Mar 27 2016

Terminals reside in pre frontal environ this pm, with MVFR
scattered bases becoming CIGS as cold front taps moistening tongue
in advance of its arrival late this pm/and passage early this
evening. Convective chances increase, particularly east, and have
included MVFR to at times IFR vsby restriction with gusty winds
and perhaps, airport alternate cigs occurring in stronger storm.
The time window is short, from 1-2 hours west (KCGI) to 3-4 hours
east (KOWB) for convection induced restrictions. Otherwise fropa
will ultimately clear/scatter skies later tonight as winds go
northwesterly and slacken.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

LONG TERM...Smith
Hazardous weather outlook, Mar 27, 3:03 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 AM CDT SUN MAR 27 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 AM CDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO
EARLY THIS EVENING...MAINLY OVER FAR SOUTHEAST ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY. A FEW SEVERE STORMS CANNOT
BE RULED OUT...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST WEDNESDAY INTO
THURSDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING OVER WESTERN KENTUCKY...SOUTHWEST INDIANA AND FAR
SOUTHEAST MISSOURI.

In the hours before

Special weather statement, Mar 27, 2:35 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT SUN MAR 27 2016

ILZ093-272100-
PULASKI IL-
335 PM CDT SUN MAR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI COUNTY UNTIL
400 PM CDT...

AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF MOUNDS...OR 11 MILES NORTHWEST OF LA CENTER...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLMSTED AND NEW GRAND CHAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3716 8913 3723 8915 3733 8908 3725 8898
TIME...MOT...LOC 2034Z 218DEG 32KT 3720 8912

SMITH

The radar

The Paducah radar (KPAH), 30 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pulaski

When
March 27, 2:35 PM CST
Where
Pulaski County, Olmsted
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.180, -89.080

Hail, Williamson

When
March 27, 2:48 PM CST
Where
Williamson County, 1.6 mi S of Hudgens
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.627, -88.934

Dime-size hail was reported in the Lake of Egypt area.

Hail, Johnson

When
March 27, 3:15 PM CST
Where
Johnson County, New Burnside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.580, -88.770

Hail, Saline

When
March 27, 3:50 PM CST
Where
Saline County, 1 mi E of Harrisburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.730, -88.532

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618753, 618754, 618752, 618755.